Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Albuquerque, NM

July 22, 2006Bernalillo County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2006, 6:41 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 6:41 PM MDT (00:41 UTC)
Expired
Jul 22, 2006, 7:45 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Bernalillo County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 33 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 230043
FFWABQ
NMC001-043-230145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
641 PM MDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  SOUTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 640 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM 8 MILES SOUTHEAST OF SANTA ANA PUEBLO...OR ABOUT 9    
  MILES EAST OF BERNALILLO...INCLUDING THE ALGODONES AND PLACITAS.
  THE STORM PRODUCING FLASH FLOODING WAS MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORRALES...
  BERNALILLO...
  SANDIA PUEBLO...
  RIO RANCHO...

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3517 10665 3518 10624 3542 10627 3544 10665

$$

40
1 follow-up statement
000 
WGUS75 KABQ 230141
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
740 PM MDT SAT JUL 22 2006

NMC001-043-230150-
SANDOVAL-BERNALILLO-
740 PM MDT SAT JUL 22 2006

...THE FLASH FLOOD WARNING WILL EXPIRE FOR NORTHEASTERN BERNALILLO 
AND SOUTHEASTERN SANDOVAL COUNTIES AT 745 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
DIMINISHING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3517 10665 3518 10624 3542 10627 3544 10665

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:00 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 22 2006

.DISCUSSION...STORMS FIRED AROUND MIDDAY OVER THE HIGHER TERRAIN OF
THE SANGRE DE CRISTO MOUNTAINS...EAST OF CHAMA IN RIO ARRIBA COUNTY
AND OVER WESTERN UNION COUNTY.

AS NOTED EARLIER...MORNING KABQ SOUNDING MUCH WETTER THAN 24 HOURS
AGO. OTHER AREA SOUNDINGS ALL NEAR OR ABOVE 1 INCH PW. NAM AND GFS
REMAIN QUITE UNSTABLE OVER WESTERN AND NORTHERN NEW MEXICO EVEN AT
06Z AND 12Z SUNDAY. EAST CENTRAL AND SOUTHEAST PLAINS DO APPEAR TO
BE TOO STABLE TO SUPPORT CONVECTION AFTER MIDNIGHT.

SUSPECT THERE WILL BE PERIODS OF EAST CANYON WINDS INTO RIO GRANDE
VALLEY TONIGHT...DEPENDENT ON CONVECTIVE TRENDS. SUNDAY WILL LIKELY
BE MORE ACTIVE OVER THE NORTHEAST AND EAST CENTRAL BASED ON FORECAST
INSTABILITY AND AS 850-500 MB THETA-E AXIS DRIFTS A BIT EASTWARD.

UPPER HIGH CENTER TO REMAIN PARKED OVER UTAH/ARIZONA THROUGH MONDAY
BEFORE BECOMING SUPPRESSED SOUTHWARD INTO ARIZONA/WESTERN NEW MEXICO
FOR THE MID TO END OF WEEK PERIOD. SURFACE LEE TROUGH DEVELOPS
MONDAY WITH POSSIBLY A WEAK FRONT WEDNESDAY/THURSDAY. BEST CHANCES
FOR PRECIPITATION WILL CONTINUE TO BE MAINLY ACROSS NORTHERN AND
WESTERN NEW MEXICO THROUGH MOST OF NEXT WEEK...WITH THE SOUTHEAST
REMAINING LEAST LIKELY TO EXPERIENCE CONVECTION. MODELS DON/T REALLY
APPEAR TO SUGGEST THERE WILL BE MUCH DRYING OF THE ATMOSPHERE...WITH
MOISTURE CONTINUING TO BE RECYCLED.  LATE NEXT WEEK THE GFS PERSISTS
IN SHIFTING THE UPPER HIGH CENTER OF CIRCULATION TO OUR EAST...AND
CONSEQUENTLY ALLOWING SUBTROPICAL MOISTURE TO FLOW NORTHWARD INTO
ARIZONA AND NEW MEXICO. THIS MODEL HAS BEEN SHOWING THIS TREND
REPEATEDLY TOWARDS THE END OF IT/S FORECAST PERIOD...BUT HASN/T
PANNED OUT YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  98  65  98 /  30  10  20  20
GALLUP..........................  57  90  57  92 /  30  20  20  20
GRANTS..........................  56  89  57  89 /  30  20  20  20
GLENWOOD........................  64  93  62  96 /  20  30  30  20
CHAMA...........................  49  82  48  85 /  40  30  20  30
LOS ALAMOS......................  57  85  57  86 /  30  20  20  20
RED RIVER.......................  44  76  44  78 /  30  30  20  20
TAOS............................  50  87  52  88 /  30  20  20  20
SANTA FE........................  57  87  57  89 /  30  20  20  20
SANTA FE AIRPORT................  59  89  58  90 /  30  20  20  20
ESPANOLA........................  57  91  57  94 /  40  20  20  20
ALBUQUERQUE HEIGHTS.............  69  91  69  92 /  30  20  20  20
ALBUQUERQUE VALLEY..............  64  92  65  94 /  30  10  20  20
ALBUQUERQUE FOOTHILLS...........  67  90  67  92 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  68  92  67  94 /  30  20  20  20
SOCORRO.........................  64  91  64  93 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  54  80  54  87 /  30  20  20  20
MORIARTY/ESTANCIA...............  56  87  57  90 /  30  20  20  20
CARRIZOZO.......................  60  87  60  90 /  20  10  10  20
RUIDOSO.........................  53  84  54  85 /  20  20  10  10
RATON...........................  56  90  54  89 /  20  20  20  20
LAS VEGAS.......................  54  86  54  87 /  20  20  20  20
ROY.............................  58  88  59  89 /  10  10  10  10
CLAYTON.........................  60  90  62  92 /  10  10  10  10
SANTA ROSA......................  61  93  61  94 /  10   5  10  10
TUCUMCARI.......................  64  95  65  97 /  10   5  10   5
FORT SUMNER.....................  66  94  67  96 /  10   5  10   5
CLOVIS..........................  64  92  65  95 /  10   5   5   5
PORTALES........................  63  93  66  96 /  10   5   5   5
ROSWELL.........................  68  94  68  99 /  10   5  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 22, 6:00 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 22 2006

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED STRONG STORM MAY DEVELOP ACROSS THE NORTHERN AND WEST
CENTRAL MOUNTAINS THIS AFTERNOON AND MOVE INTO THE CENTRAL VALLEYS
THIS EVENING. EXPECT GUSTY WINDS OF 40 TO 50 MPH AND LOCALLY HEAVY
RAINS FROM THESE STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED STRONG STORM MAY DEVELOP ACROSS WESTERN NEW MEXICO ON
SUNDAY...WHERE GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER AND/OR FLOODING TO THE NATIONAL
WEATHER SERVICE OFFICE IN ALBUQUERQUE.

DPORTER

In the hours before

Special weather statement, Jul 22, 2:09 PM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SAT JUL 22 2006

NMZ002-222045-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-

...STRONG THUNDERSTORM MOVING SLOWLY SOUTHWEST OVER NORTHERN SANDOVAL
   COUNTY...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF JEMEZ
SPRINGS. MOVEMENT WAS SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANDOVAL
COUNTY.

FREQUENT LIGHTNING WILL BE OCCURRING WITH THIS STORM.

40
Special weather statement, Jul 22, 2:24 PM MDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT SAT JUL 22 2006

NMZ004-005-222100-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING SOUTH ACROSS FAR NORTHWEST COLFAX
   COUNTY...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES NORTH OF UTE PARK.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN COLFAX
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 22, 3:37 PM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT SAT JUL 22 2006

NMZ003-011-222200-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING SOUTHWEST OVER CENTRAL SANTA FE
   COUNTY...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ELDORADO AND LAMY.
MOVEMENT WAS SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE JUST NORTH OF GALLISTEO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 22, 4:01 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT SAT JUL 22 2006

NMZ011-222230-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING SOUTHWEST OVER EAST CENTRAL SANTA FE
   COUNTY...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ROWE. MOVEMENT WAS
SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PECOS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 22, 4:41 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT SAT JUL 22 2006

NMZ003-004-222315-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING SOUTH OVER NORTHERN SANTA FE COUNTY...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CUNDIYO. MOVEMENT WAS SOUTH
AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHUPADERO...CUYAMUNGUE...
POJOAQUE...JACONITA...NAMBE AND NAMBE PUEBLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 22, 5:44 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT SAT JUL 22 2006

NMZ003-009-010-230045-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING INTO THE ALBUQUERQUE METRO AREA...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SANDIA HEIGHTS. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY WITH A SLOW MOVEMENT TO THE
SOUTHWEST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLACITAS...SANDIA
HEIGHTS...AND THE EASTERN PORTIONS OF THE ALBUQUERQUE METRO
AREA...AND ACROSS THE SANDIA MOUNTAINS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROADWAY.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:31 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval44 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.